Nursing Homes Regularly Improperly Administer Blood Thinners Such as Coumadin
Many medical experts will admit without hesitation that anticoagulants such as Coumadin and Warfarin are the most dangerous drugs in the country— especially in nursing homes where are often not administered properly and patients are not monitored for adverse events. These medications have been around since the 1940s and are instrumental in reducing the risk of stroke in patients with atrial fibrillation and other conditions that could result in the formation of blood clots. They also have the potential to make it impossible for the body to stop internal bleeding, however, and can be deadly both when given in excessive and insufficient doses.
Despite Risk, Coumadin Danger is Often Overlooked
There is an epidemic of nursing home neglect that has centers under scrutiny for a myriad of offenses ranging from failure to supervise patients to the use of anti-psychotics to subdue patients to failure to provide residents with proper nutrition and hygiene. The use of anticoagulants does not receive the same level of attention, however. This is likely because when these medications are used as intended, they provide a clear benefit to patients and can prolong lives.
However, many nursing patients diagnosed with these medications meet dire fates because their caregivers administer the medications improper or their doctors do not consider how drug interactions may impact them adversely. One example is of an 89 year old nursing patient who died of internal bleeding because the antibiotic she was prescribed compounded the effects of her Coumadin. Her blood was not monitored while she was on the medication and she died from the resulting complications.
Study Shows Alarming Death Rate Linked to Coumadin Errors
The American Journal of Medicine published a study in 2007 that estimated up to 34,000 casualties every year due to Coumadin or Warfarin errors. Data recovered from North Carolina showed that the medication was the most likely drug to be involved in a medication error by a long shot. The reason for this is that the level of drug required in the bloodstream to make it effective is so specific— if a patient possesses too much Coumadin in his or her blood, a bleed occurs; as opposed to the possibility of a stroke if there is not enough Coumadin in the blood.
The Centers for Medicare and Medicaid Services is responsible for nursing home regulation, which should include investigating medication errors. One of the most alarming discoveries from the American Journal of Medicine study was that this agency has not given much attention to Coumadin or Warfarin errors, despite those errors being the most prevalent medication errors in the nursing industry.
Even nursing facilities that have made concerted efforts to remedy this issue are facing problems. Those facilities that implemented special training programs and paid more attention to the regular blood monitoring of patients on these medications saw little to no improvement in the number of incidents. Part of this is attributed to the manner with which food and other medications can interact with the drug and cause complications.
Coumadin Needed Despite Risks
Despite all of the downfalls, the patients who have been prescribed blood thinning medications are receiving them for a reason. When they are administered properly, they are extremely effective. Some can argue that the failure of a doctor to prescribe these medications can be considered as negligent as the failure of nursing staff to monitor patients’ blood to make sure that they are receiving the right dosage.
Experts are beginning that true change will be dependent upon regulatory actions, such as providing clear warnings and educating nursing staff members on how to administer the medications and monitor patients.